Overdose deaths in Washington show alarming trend in 2020; fentanyl partly to blame

(PRESS RELEASE/Washington Department of Health)

Overdose deaths accelerated in Washington in 2020, increasing by 38% in the first half of 2020 compared to the first half of 2019. Most of that increase came from deaths involving fentanyl, a very strong opioid.

Preliminary data show 835 overdose deaths in the first six months of 2020 compared to 607 deaths in the first half of 2019. Fentanyl-involved deaths more than doubled from 137 to 309 during that time. Most deaths involved multiple substances.

The increase in overdose deaths was highest among groups already dealing with inequitable health outcomes: American Indian/Alaska Natives, Hispanic/Latinx, and Black people.

“The COVID-19 pandemic has affected all of us,” said Bob Lutz, state medical advisor for the COVID-19 response. “Those Washingtonians with substance use disorder may have found
themselves using more frequently, and unfortunately, the data suggest they are also overdosing more often.”




These data are even more concerning as many of the overdoses are caused by illicit fentanyl, a powerful opioid many are unaware has entered the market. In Washington, fentanyl has been found in counterfeit pills made to look like prescription opioid pills (often with an imprint of “M30” or “A215”), as well as in powders and black tar heroin. People can’t necessarily tell if fentanyl is present based on taste, smell or the look of the drug. People should assume that any drug not from a pharmacy could have fentanyl in it.

Not all overdoses have to end in death. Each of us can play an important role in saving lives in our communities. If you use drugs, do your best not to use alone, and start slow using a tester amount to determine strength. If you must use alone, call 800-484-3731 (Never Use Alone).

Others should know the signs of opioid overdose to help save lives. These include inability to wake up; slow or no breathing; and blue, gray or ashy skin, lips or fingernails. Naloxone (also called Narcan) is a safe and simple medication that reverses the effects of opioid overdose. Those who spend time with people who may be at risk of overdosing should always have at least two doses of naloxone on hand as it may take more than one dose.

If someone may be overdosing, call 9-1-1, give naloxone, and perform rescue breathing.
• Under the statewide standing order, anyone can get naloxone at a pharmacy without seeing a doctor first.
• See StopOverdose.org for locations that provide naloxone and instructions on how to use it, as well as a page specifically about fentanyl.
• The Good Samaritan Overdose law (RCW 69.50.315) says neither the victim nor people assisting with an overdose will be prosecuted for drug possession.

The State Opioid Response Plan details what Washington is doing to reduce opioid overdose deaths.

Help people struggling with opioid use disorder to find the right care and treatment.

Buprenorphine and methadone, two medications that treat opioid use disorder, can cut the risk of a fatal opioid overdose in half and support long-term recovery. If you or a loved one want treatment or just want to learn more, see the Washington Recovery Helpline, or call 1-866-789-1511.

The DOH website is your source for a healthy dose of information. Find us on Facebook and follow us on Twitter. Sign up for the DOH blog, Public Health Connection.